Letters in Mathematical Physics

, Volume 109, Issue 1, pp 89–112 | Cite as

Solutions of convex Bethe Ansatz equations and the zeros of (basic) hypergeometric orthogonal polynomials

  • J. F. van DiejenEmail author
  • E. Emsiz


Via the solutions of systems of algebraic equations of Bethe Ansatz type, we arrive at bounds for the zeros of orthogonal (basic) hypergeometric polynomials belonging to the Askey–Wilson, Wilson and continuous Hahn families.


(Basic) hypergeometric orthogonal polynomials Zeros of orthogonal polynomials Convex Bethe Ansatz equations 

Mathematics Subject Classification

Primary 33D45 Secondary 26C10 33C45 81R12 82B23 



Thanks are due to the referees for pointing out some improvements of the presentation.


  1. 1.
    Szegö, G.: Orthogonal Polynomials, vol. XXIII, 4th edn. Colloquium Publications, Providence (1975)zbMATHGoogle Scholar
  2. 2.
    Gautschi, W.: Orthogonal Polynomials: Computation and Approximation, Numerical Mathematics and Scientific Computation. Oxford Science Publications, New York (2004)zbMATHGoogle Scholar
  3. 3.
    Ahmed, S., Laforgia, A., Muldoon, M.E.: On the spacing of the zeros of some classical orthogonal polynomials. J. Lond. Math. Soc. (2) 25, 246–252 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Area, I., Dimitrov, D.K., Godoy, E., Rafaeli, F.R.: Inequalities for zeros of Jacobi polynomials via Obrechkoff’s theorem. Math. Comp. 81, 991–1004 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Area, I., Dimitrov, D.K., Godoy, E., Paschoa, V.: Zeros of classical orthogonal polynomials of a discrete variable. Math. Comp. 82, 1069–1095 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Driver, K., Jordaan, K.: Bounds for extreme zeros of some classical orthogonal polynomials. J. Approx. Theory 164, 1200–1204 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Elbert, A., Laforgia, A., Rodon, L.G.: On the zeros of Jacobi polynomials. Acta Math. Hungar. 64, 351–359 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Forrester, P.J., Rogers, J.B.: Electrostatics and the zeros of the classical polynomials. SIAM J. Math. Anal. 17, 461–468 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gatteschi, L.: New inequalities for the zeros of Jacobi polynomials. SIAM J. Math. Anal. 18, 1549–1562 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Grünbaum, F.A.: Variations on a theme of Heine and Stieltjes: an electrostatic interpretation of the zeros of certain polynomials. J. Comput. Appl. Math. 99, 189–194 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Ismail, M.E.H.: An electrostatics model for zeros of general orthogonal polynomials. Pac. J. Math. 193, 355–369 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jordaan, K., Tookos, F.: Convexity of the zeros of some orthogonal polynomials and related functions. J. Comput. Appl. Math. 233, 762–767 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Marcellán, F., Martínez-Finkelshtein, A., Martínez-González, P.: Electrostatic models for zeros of polynomials: old, new, and some open problems. J. Comput. Appl. Math. 207, 258–272 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Simanek, B.: An electrostatic interpretation of the zeros of paraorthogonal polynomials on the unit circle. SIAM J. Math. Anal. 48, 2250–2268 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Askey, R., Wilson, J.: Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials. Mem. Am. Math. Soc. 54(319), 55 (1985)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Koekoek, R., Lesky, P.A., Swarttouw, R.: Hypergeometric Orthogonal Polynomials and Their q-Analogues, Springer Monographs in Mathematics. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  17. 17.
    Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable, Encyclopedia of Mathematics and Its Applications, vol. 98. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar
  18. 18.
    Muldoon, M.E.: Properties of zeros of orthogonal polynomials and related functions. J. Comput. Appl. Math. 48, 167–186 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Driver, K.: A note on the interlacing of zeros and orthogonality. J. Approx. Theory 161, 508–510 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gochhayat, P., Jordaan, K., Raghavendar, K., Swaminathan, A.: Interlacing properties and bounds for zeros of \({}_2\phi _1\) hypergeometric and little \(q\)-Jacobi polynomials. Ramanujan J. 40, 45–62 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Haneczok, M., Van Assche, W.: Interlacing properties of zeros of multiple orthogonal polynomials. J. Math. Anal. Appl. 389, 429–438 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Deaño, A., Huybrechs, D., Kuijlaars, A.B.J.: Asymptotic zero distribution of complex orthogonal polynomials associated with Gaussian quadrature. J. Approx. Theory 162, 2202–2224 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Simon, B.: Fine structure of the zeros of orthogonal polynomials: a progress report. In: Arvesú, J., Marcellán, F., Martínez-Finkelshtein, A. (eds.) Recent Trends in Orthogonal Polynomials and Approximation Theory, Contemp. Math., vol. 507, pp. 241–254. Amer. Math. Soc., Providence (2010)CrossRefGoogle Scholar
  24. 24.
    Chihara, L.: On the zeros of the Askey–Wilson polynomials, with applications to coding theory. SIAM J. Math. Anal. 18, 191–207 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Bihun, O., Calogero, F.: Properties of the zeros of the polynomials belonging to the \(q\)-Askey scheme. J. Math. Anal. Appl. 433(1), 525–542 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    van Diejen, J.F.: On the equilibrium configuration of the \(BC\)-type Ruijsenaars–Schneider system. J. Nonlinear Math. Phys. 12(suppl. 1), 689–696 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ismail, M.E.H., Lin, S.S., Roan, S.S.: Bethe Ansatz Equations of XXZ Model and q-Sturm-Liouville Problems. arXiv:math-ph/0407033 [math-ph]
  28. 28.
    Odake, S., Sasaki, R.: Equilibrium positions, shape invariance and Askey–Wilson polynomials. J. Math. Phys. 46(6), 063513 (2005). 10 ppADSMathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Grünbaum, F.A., Haine, L.: The \(q\)-version of a theorem of Bochner. J. Comput. Appl. Math. 68, 103–114 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    van Diejen, J.F., Emsiz, E.: Orthogonality of Bethe Ansatz eigenfunctions for the Laplacian on a hyperoctahedral Weyl alcove. Commun. Math. Phys. 350, 1017–1067 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    van Diejen, J.F., Emsiz, E., Zurrián, I.N.: Completeness of the Bethe Ansatz for an open \(q\)-boson system with integrable boundary interactions. Ann. Henri Poincaré 19, 1349–1384 (2018)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Li, B., Wang, Y.-S.: Exact solving \(q\) deformed boson model under open boundary condition. Modern Phys. Lett. B 26, 1150008 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Gaudin, M.: The Bethe Wavefunction. Cambridge University Press, Cambridge (2014)CrossRefzbMATHGoogle Scholar
  34. 34.
    Korepin, V.E., Bogoliubov, N.M., Izergin, A.G.: Quantum Inverse Scattering Method and Correlation Functions. Cambridge University Press, Cambridge (1993)CrossRefzbMATHGoogle Scholar
  35. 35.
    Mattis, D.C.: The Many-Body Problem: An Encyclopedia of Exactly Solved Models in One Dimension. World Scientific, Singapore (1994)zbMATHGoogle Scholar
  36. 36.
    Yang, C.N., Yang, C.P.: Thermodynamics of a one-dimensional system of bosons with repulsive delta-function interaction. J. Math. Phys. 10, 1115–1122 (1969)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Wilson, J.A.: Some hypergeometric orthogonal polynomials. SIAM J. Math. Anal. 11, 690–701 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Askey, R., Wilson, J.: A set of hypergeometric orthogonal polynomials. SIAM J. Math. Anal. 13, 651–655 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Takhtajan, L.A.: Integrable models in classical and quantum field theory. In: Ciesielski, Z., Olech, C. (eds.) Proceedings of the International Congress of Mathematicians, vols. 1, 2 (Warsaw, 1983), pp. 1331–1346. North-Holland Publishing Co., Amsterdam (1984)Google Scholar
  40. 40.
    Kozlowski, K.K., Sklyanin, E.K.: Combinatorics of generalized Bethe equations. Lett. Math. Phys. 103, 1047–1077 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Dorlas, T.C.: Orthogonality and completeness of the Bethe Ansatz eigenstates of the nonlinear Schrödinger model. Commun. Math. Phys. 154, 347–376 (1993)ADSCrossRefzbMATHGoogle Scholar
  42. 42.
    Lieb, E.H., Liniger, W.: Exact analysis of an interacting Bose gas. I. The general solution and the ground state. Phys. Rev. (2) 130, 1605–1616 (1963)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Izergin, A.G., Korepin, V.E.: A lattice model connected with a nonlinear Schrödinger equation. Dokl. Akad. Nauk SSSR 259, 76–79 (1981). arXiv:0910.0295 MathSciNetzbMATHGoogle Scholar
  44. 44.
    Bogoliubov, N.M., Bullough, R.K.: A q-deformed completely integrable Bose gas model. J. Phys. A 25, 4057–4071 (1992)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Bogoliubov, N.M., Izergin, A.G., Kitanine, A.N.: Correlation functions for a strongly correlated boson system. Nucl. Phys. B 516, 501–528 (1998)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    van Diejen, J.F.: Diagonalization of an integrable discretization of the repulsive delta Bose gas on the circle. Commun. Math. Phys. 267, 451–476 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Korff, C.: Cylindric versions of specialised Macdonald functions and a deformed Verlinde algebra. Commun. Math. Phys. 318, 173–246 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Tsilevich, N.V.: The quantum inverse scattering method for the \(q\)-boson model and symmetric functions. Funct. Anal. Appl. 40, 207–217 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Baxter, R.J.: Exactly Solved Models in Statistical Mechanics. Academic, London (1982)zbMATHGoogle Scholar
  50. 50.
    Mukhin, E., Tarasov, V., Varchenko, A.: Bethe algebra of homogeneous XXX Heisenberg model has simple spectrum. Commun. Math. Phys. 288, 1–42 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Kozlowski, K.K.: On condensation properties of Bethe roots associated with the XXZ chain. Commun. Math. Phys. 357, 1009–1069 (2018)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Gaudin, M.: Boundary energy of a Bose gas in one dimension. Phys. Rev. A 4, 386–394 (1971)ADSCrossRefGoogle Scholar
  53. 53.
    Sklyanin, E.K.: Boundary conditions for integrable quantum systems. J. Phys. A 21, 2375–2389 (1988)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Baseilhac, P.: The \(q\)-deformed analogue of the Onsager algebra: beyond the Bethe Ansatz approach. Nucl. Phys. B 754, 309–328 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Doikou, A., Fioravanti, D., Ravanini, F.: The generalized non-linear Schrödinger model on the interval. Nucl. Phys. B 790, 465–492 (2008)ADSCrossRefzbMATHGoogle Scholar
  56. 56.
    Alcaraz, F.C., Barber, M.N., Batchelor, M.T., Baxter, R.J., Quispel, G.R.W.: Surface exponents of the quantum XXZ, Ashkin–Teller and Potts models. J. Phys. A 20, 6397–6409 (1987)ADSMathSciNetCrossRefGoogle Scholar
  57. 57.
    Belliard, S., Crampé, N., Ragoucy, E.: Algebraic Bethe Ansatz for open XXX model with triangular boundary matrices. Lett. Math. Phys. 103, 493–506 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Cao, J., Lin, H.-Q., Shi, K.-J., Wang, Y.: Exact solution of XXZ spin chain with unparallel boundary fields. Nucl. Phys. B 663, 487–519 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Frahm, H., Seel, A., Wirth, T.: Separation of variables in the open \(XXX\) chain. Nucl. Phys. B 802, 351–367 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Melo, C.S., Ribeiro, G.A.P., Martins, M.J.: Bethe Ansatz for the XXX-\(S\) chain with non-diagonal open boundaries. Nucl. Phys. B 711, 565–603 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Nepomechie, R.I.: Bethe Ansatz solution of the open XXZ chain with nondiagonal boundary terms. J. Phys. A 37, 433–440 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Bihun, O., Calogero, F.: Properties of the zeros of the polynomials belonging to the Askey scheme. Lett. Math. Phys. 104, 1571–1588 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  63. 63.
    Odake, S., Sasaki, R.: Equilibria of ‘discrete’ integrable systems and deformation of classical orthogonal polynomials. J. Phys. A 37, 11841–11876 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Sasaki, R., Yang, W.-L., Zhang, Y.-Z.: Bethe Ansatz solutions to quasi exactly solvable difference equations, SIGMA Symmetry Integrability Geom. Methods Appl. 5 (2009), Paper 104, 16 ppGoogle Scholar
  65. 65.
    van Diejen, J.F.: Integrability of difference Calogero–Moser systems. J. Math. Phys. 35, 2983–3004 (1994)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  66. 66.
    van Diejen, J.F.: Difference Calogero–Moser systems and finite Toda chains. J. Math. Phys. 36, 1299–1323 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Instituto de Matemática y FísicaUniversidad de TalcaTalcaChile
  2. 2.Facultad de MatemáticasPontificia Universidad Católica de ChileSantiagoChile

Personalised recommendations